Desensitization

Rarely, patients develop hypersensitivity reactions to the two most potent anti-TB drugs, isoniazid and rifampicin. These drugs form the cornerstone of SCC. If an HIV-negative patient has had a reaction (but

10.8

not a severe reaction) to isoniazid or rifampicin, it may be possible to desensitize the patient to the drug. However, desensitization in TB/HIV patients needs very careful consideration because of the high risk of serious toxicity.

The following method may be used for desensitization. Start desensitization with a tenth of the normal dose.Then increase the dose by a tenth of a normal dose each day, until the patient has the full dose on the tenth day. Once drug sensitization is over, give the drug as part of the usual treatment regimen. If possible, while carrying out desensitization, give the patient two anti-TB drugs that he or she has not had before.This is to avoid the risk of drug resistance developing during desensitization.

Was this article helpful?

0 0

Post a comment